Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 1, NWS Wichita, KS

January 3, 20096 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 3, 2009, 10:45 AM CST for 6 counties in Kansas. It took effect at Jan 3, 2009, 12:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2009, 10:45 AM CST (16:45 UTC)
In effect from
Jan 3, 2009, 12:00 PM CST
Expired
Jan 3, 2009, 4:34 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2517 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 031645
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CST SAT JAN 3 2009


KSZ032-033-047>050-032300-
/O.NEW.KICT.WI.Y.0001.090103T1800Z-090103T2300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS
1045 AM CST SAT JAN 3 2009

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

NORTH WINDS WILL INCREASE AFTER NOON BEHIND THE COLD FRONT.
SUSTAINED NORTH WINDS AROUND 30 MPH ARE EXPECTED...WITH GUSTS
AROUND 40 MPH. DRIVERS OF HIGH PROFILE VEHICLES ON I-70 SHOULD USE
EXTRA CAUTION THIS AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

HOWERTON
1 follow-up statement
000 
WWUS73 KICT 032234
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CST SAT JAN 3 2009


KSZ032-033-047>050-032345-
/O.CAN.KICT.WI.Y.0001.000000T0000Z-090103T2300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS
434 PM CST SAT JAN 3 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

EVEN THOUGH WINDS WILL REMAIN GUSTY TONIGHT OVER CENTRAL
KANSAS...WIND SPEEDS WILL BE BELOW WIND ADVISORY CRITERIA.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 3, 6:02 AM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jan 3, 6:02 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CST SAT JAN 3 2009

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TOUGH TAF FORECAST WITH THIS ISSUANCE. LATEST FOG IMAGERY/SURFACE
ANALYSIS WAS SHOWING THE WARM FRONT EXTENDING FROM JUST NORTH OF WINFIELD
TO NEAR EMPORIA. MEANWHILE...A STRONG COLD FRONT WAS PLOWING
SOUTHEAST INTO SOUTHWEST NEBRASKA. AHEAD OF THE COLD FRONT...AND
WEST OF THE WARM FRONT...CEILINGS AND THE VISIBILITIES WERE QUITE
LOW ESPECIALLY ACROSS THE RSL/HUT AND ICT TAF SITES...DUE TO GOOD
ADVECTION FOG. THE SALINA VISIBILITY WAS STILL ABOVE A MILE.
HOWEVER...WE ARE EXPECTING THE VISIBILITY TO DROP AT SLN AS THE
MORNING WEARS ON AS THE SHALLOW WARM LOW LEVEL MOISTURE CONTINUES
TO PUMP OVER THE COOL DOME OF AIR NEAR THE GROUND. CNU SHOULD SEE
CEILINGS IN THE 800-1000FT LAYER THROUGH MID MORNING...BEFORE
CLIMBING INTO THE MVFR CATEGORY (1-2KFT) AROUND 15Z. BASED ON
EXTRAPOLATION...WE ARE EXPECTING THE COLD FRONT TO PASS THROUGH
RSL AROUND 16Z...SLN 18Z...HUT 19Z...ICT 20Z AND CNU 22Z. CEILINGS
SHOULD BEGIN TO IMPROVE AFTER THE FRONT PASSES THROUGH.

COX
&&

.PREV DISCUSSION... /ISSUED 249 AM CST SAT JAN 3 2009/

SYNOPSIS...
A LONGWAVE TROUGH CONTINUES TO DEEPEN AS IT TRAVERSES ACROSS THE
WESTERN CONUS...AS ONE PIECE OF SHORTWAVE ENERGY EJECTS EAST ACROSS
THE NORTHERN/CENTRAL ROCKIES...AND MORE SHORTWAVE ENERGY DIGS
SOUTHWARD OFF THE NORTHERN CA COAST. ASSOCIATED WITH THE NORTHERN
PIECE OF SHORTWAVE ENERGY IS A STRONG ARCTIC COLD FRONT NOW JUST
GETTING INTO NORTHWEST NE. ADDITIONALLY...A STRENGTHENING LEE
SURFACE TROUGH ACROSS THE WESTERN HIGH PLAINS HAS INDUCED MOIST
SOUTHERLY FLOW ACROSS THE SOUTHERN/CENTRAL PLAINS.
CONSEQUENTLY...DENSE FOG HAS FORMED ACROSS PORTIONS OF THE FORECAST
AREA...ALONG WITH LOW CLOUDS. HOWEVER...A WARM FRONT IS LIFTING
NORTH INTO NORTHERN OK AND SOUTHEAST KS...SCOURING OUT THE FOG.
MEANWHILE...MORE SHORTWAVE ENERGY IS PROGRESSING ACROSS SOUTHERN
TEXAS...BUT ANY PRECIPITATION ASSOCIATED WITH THIS FEATURE WILL
REMAIN WELL SOUTH OF THE FORECAST AREA.

KLEINSASSER

DISCUSSION...
THE FORECAST HIGHLIGHT OVER THE NEXT 7 DAYS FOCUSES AROUND THE
ARCTIC FRONTAL PASSAGE TODAY.

WILL MAKE A PRESS-TIME DECISION ON WHAT TO DO WITH THE DENSE FOG
ADVISORY THATS IN EFFECT UNTIL 9 AM THIS MORNING. WILL LIKELY CHOP
A FEW SOUTHEAST KS COUNTIES OUT OF IT...AS WARM FRONT LIFTING NORTH
INTO SOUTHEAST/SOUTHERN KS SHOULD TEND TO SCOUT OUT FOG CHANCES.
WITH LOW SUN ANGLE AND PERSISTENT SOUTH-SOUTHEAST FLOW...WONDERING
IF FOG WILL LINGER THROUGH LATE MORNING? WILL LIKELY END UP
EXTENDING ADVISORY THROUGH 10 AM.

THE STRONG ARCTIC COLD FRONT IS SLATED TO ARRIVE IN CENTRAL KS BY
MID/LATE MORNING TODAY...AND SOUTHEAST KS BY LATE AFTERNOON/EARLY
EVENING. STRONG PRESSURE RISES/COLD ADVECTION WILL INDUCE STRONG
NORTHWEST WINDS IN WAKE OF THE FRONT. THINKING WINDS FOR THE MOST
PART WILL REMAIN BELOW ADVISORY CRITERIA...ALTHOUGH THEY MAY FLIRT
WITH ADVISORY CRITERIA FOR A SHORT WHILE DIRECTLY BEHIND THE FRONT
ACROSS CENTRAL KANSAS. THE STRONG WINDS WILL CONTINUE THROUGH
TONIGHT...ALLOWING WIND CHILLS TO DROP TO NEAR ZERO ACROSS CENTRAL
KS BY LATE TONIGHT.

CONCEIVABLE THAT THERE COULD BE A FEW FLURRIES ACROSS CENTRAL KS
TONIGHT AS THE MID-LEVEL BAROCLINIC ZONE BRUSHES THE AREA...BUT
THINKING CHANCES ARE TOO LOW TO MENTION IN THE FORECAST.

MID-LEVEL BAROCLINIC ZONE WILL LINGER ACROSS THE AREA
SUNDAY-MONDAY...ALLOWING FOR WIDESPREAD ALTO-CUMULUS ACROSS THE
AREA. LOW-LEVELS WILL BE TOO DRY FOR PRECIPITATION TO REACH THE
GROUND THOUGH.

NEXT SYSTEM WILL EJECT NORTHEAST ACROSS THE SOUTHERN PLAINS EARLY
WEEK...WHICH WILL TEAM UP WITH STRONG SHORTWAVE ENERGY DIVING
SOUTHEAST OUT OF THE ROCKIES. THINKING THERE COULD BE SOME LIGHT
RAIN/SNOW OR FLURRIES/SPRINKLES WITH THIS NEXT SYSTEM...ALTHOUGH ITS
LOOKING LIKE THE BEST MOISTURE WILL BE SHUNTED WELL EAST...KEEPING
THE FORECAST AREA FREE OF ANY BIG PRECIPITATION EVENTS.

KLEINSASSER

AVIATION...06Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
PER SHORT TERM DISCUSSION WILL HIT FOG MUCH HARDER FOR MOST TAF
SITES (ESPECIALLY KCNU...KICT & KHUT) WHERE LIFR VSBYS <=1/2SM ARE
LIKELY FOR MOST OF THE NIGHT WITH CIGS <=500FT. IT NOW APPEARS
KCNU MAY BE IFR STRATIFIED TIL 03/18Z. IFR CIGS AT KRSL & KSLN ARE
LIKELY (800-1,000FT) THRU 03/14Z-03/15Z. BEHAVIOR OF COLD FRONT
SCHEDULED TO ARRIVE SAT BEING WATCHED CLOSELY AS IT NO DOUBT WILL
PLAY PIVOTAL ROLE IN TIMING OF FOG DISSIPATION. AT THIS TIME IT
APPEARS THE COLD FRONT WILL ARRIVE KRSL 03/14Z & KSLN 03/15Z.
THE SITUATION IS BEING WATCHED CLOSELY

EPS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  22  35  17 /   0  10  10  10
HUTCHINSON      49  19  34  16 /   0  10  10  10
NEWTON          51  20  34  17 /   0  10  10  10
ELDORADO        56  21  34  16 /   0  10  10  10
WINFIELD-KWLD   62  23  36  16 /   0  10  10  10
RUSSELL         41  16  34  14 /  10  10  10  10
GREAT BEND      44  17  34  14 /  10  10  10  10
SALINA          44  19  34  15 /  10  10  10  10
MCPHERSON       47  19  34  16 /  10  10  10  10
COFFEYVILLE     68  26  36  19 /  10   0   0  10
CHANUTE         62  24  34  17 /  10   0   0  10
IOLA            60  24  34  16 /  10   0   0  10
PARSONS-KPPF    66  26  35  18 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR KSZ032-033-
047>053-067>070-082-083-091>093.

&&
Hazardous weather outlook, Jan 3, 7:54 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
754 AM CST SAT JAN 3 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
754 AM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO ONE-QUARTER MILE
OR LESS THROUGH MID TO LATE MORNING ACROSS MUCH OF
CENTRAL AND SOUTH-CENTRAL KANSAS. PLEASE REFER TO THE DENSE
FOG ADVISORY PRODUCT FOR DETAILS.

A STRONG COLD FRONT WILL BLAST SOUTH ACROSS THE AREA
TODAY...USHERING IN STRONG NORTHWEST WINDS AND MUCH COLDER
TEMPERATURES BEHIND IT. THE STRONG WINDS WILL RESULT IN HIGH
GRASSLAND FIRE DANGER ACROSS THE ENTIRE AREA...WITH VERY HIGH
GRASSLAND FIRE DANGER POSSIBLE ACROSS PORTIONS OF SOUTH-CENTRAL
KANSAS.

WIND CHILLS BY LATE TONIGHT AND EARLY SUNDAY MORNING WILL DROP TO
AROUND ZERO DEGREES ACROSS PORTIONS OF CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR LIGHT SNOW OR FLURRIES OVER
SOUTHEAST KANSAS MONDAY NIGHT AND TUESDAY...AS A STORM SYSTEM
TRAVERSES EAST ACROSS THE SOUTHERN PLAINS.

A HIGH GRASSLAND FIRE DANGER WILL EXIST FOR THE ENTIRE AREA ON
SUNDAY DUE TO GUSTY WINDS AND FULLY CURED GRASSES. AREAS GENERALLY
WEST OF THE TURNPIKE WILL LIKELY EXPERIENCE HIGH GRASSLAND FIRE
DANGER ON MONDAY...TUESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:01 PM CSTDense Fog AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more13 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.